Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Apr 16, 2017, 10:48 PM CDT for Briscoe County, Hall County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 10:48 PM CDT (03:48 UTC)
- Expired
- Apr 17, 2017, 12:45 AM CDT
- In force
- 117 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Briscoe County, TX, Hall County, TX
The radar
The Amarillo radar (KAMA), 100 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 908 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
956
WGUS54 KLUB 170348
FFWLUB
TXC045-191-170545-
/O.NEW.KLUB.FF.W.0003.170417T0348Z-170417T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
1048 PM CDT SUN APR 16 2017
The National Weather Service in Lubbock Texas has issued a
* Flash Flood Warning for...
Northwestern Hall County in the Panhandle of Texas...
Briscoe County in the Panhandle of Texas...
* Until 1245 AM CDT
* At 1047 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Additional amounts of 1-3 inches are
possible. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Silverton, Caprock Canyon State Park, Quitaque, Mackenzie
Reservoir, Brice and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3467 10062 3455 10074 3436 10104 3432 10147
3471 10147 3475 10090 3475 10065
$$
JGD2 follow-up statements
460
WGUS74 KLUB 170442
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
1142 PM CDT SUN APR 16 2017
TXC045-191-170545-
/O.CON.KLUB.FF.W.0003.000000T0000Z-170417T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hall TX-Briscoe TX-
1142 PM CDT SUN APR 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN HALL AND BRISCOE COUNTIES...
At 1140 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen just north of Caprock Canyons State Park. Flash flooding is
expected, particularly in canyon area.
Some locations that will experience flooding include...
Silverton, Caprock Canyon State Park, Quitaque, Mackenzie Reservoir
and Brice.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3436 10104 3432 10147 3471 10147 3475 10090
3459 10070 3455 10074
$$
26459
WGUS74 KLUB 170543
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
1243 AM CDT MON APR 17 2017
TXC045-191-170550-
/O.EXP.KLUB.FF.W.0003.000000T0000Z-170417T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hall TX-Briscoe TX-
1243 AM CDT MON APR 17 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN HALL AND BRISCOE COUNTIES
WILL EXPIRE AT 1245 AM CDT...
The heavy rain has ended. Low lying areas and creeks are expected to
see runoff through sunrise. Use caution at night as flood waters
often are deeper and more powerful than they might appear. Turn
around...don't drown. Please continue to heed any remaining road
closures.
LAT...LON 3436 10104 3432 10147 3471 10147 3475 10090
3459 10070 3455 10074
$$
26What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 6:13 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Apr 16, 6:13 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 613 PM CDT Sun Apr 16 2017 .AVIATION... Isolated to scattered thunderstorms will be possible through the evening hours at all three terminals. During overnight hours, toward sunrise, as the atmosphere stabilizes we will see low CIGS move in with some patchy to possibly dense fog developing for all three sites as well. Thickest fog will develop near areas with most rainfall between now and sunrise Monday. && .PREV DISCUSSION... /issued 247 PM CDT Sun Apr 16 2017/ SHORT TERM... There are a few more things going for convective development for this afternoon and evening. Although, a variety of solutions presented by models have not inspired confidence in the convective forecast for the rest of today. A weak short wave was currently moving overhead with another moving out of northern Mexico into southwestern Texas. This had already led to development of storms in the extreme southwestern part of the state. Upper level winds will continue to back in advance of this short wave. The southward advancing cold front has stalled or nearly stalled out bisecting the region from northeast through southwest. In response, surface winds have been backing to the southeast of the front. Although wind speeds are light, this has led to better low level convergence than seen in recent days. Mixed layer CAPEs are already pushing over 4000 J/kg with minimal capping in some spots. The cap will further erode over much of the area off the caprock by late afternoon. A low level theta-e axis has formed to the south of Lubbock which may lend some credibility to the NSSL-WRF forecast of developing convection in the southwestern South Plains. Deep layer shear is still relatively weak with wind vectors only about 25-30kt but this was enough to obtain strongly rotating storms a couple of nights ago. Given surface dew points from the lower to mid 60s, LCLs will also be relatively low. Low level helicities will increase towards 00Z briefly increasing a tornado threat. Furthermore, slow moving storms especially right movers will contribute to a flooding threat. By late tonight, models have been fairly consistent in dropping a complex of storms southward out of the eastern Panhandle into the Childress area. Convection will again be possible on Monday afternoon although chances are less than today under broad southeasterly low level flow. Convection chances are still highly uncertain given weak ridging building in overhead. However, the atmosphere will remain very unstable during the afternoon hours. LONG TERM... A subtle shortwave trough passing across the area Monday evening, may be able to support linger t-storm activity through the evening hours, slowly progressing into the Rolling Plains. Shortwave ridging, albeit not very strong, will build in from the southwest Tuesday, and should keep the atmosphere capped. Flow aloft turns westerly Wednesday as the next trough moves out of the Rockies and over the central and northern high plains. It looks like the dryline will be driven eastward by the westerly flow, leading to warm and dry conditions across most of the forecast area, with highs around 90. The dryline may hold up in the southern Rolling Plains, but even in that area we expect the cap to hold. By Thursday, we still anticipate a cold front to be moving through northwest Texas while the next upper trough approaches from the west. At this time, it appears that the frontal zone will be in or near to the forecast area setting up a isentropic upglide pattern late Thursday into early Friday. Morning guidance continues to suggest the preferred focus for coupled ascent will be located across northern portions of the South Plains into the southern Texas Panhandle, so our PoPs still favor our northern counties. A stronger front should push through the area Friday night into Saturday morning as a more energetic upper-level storm moves southeast from the Rockies and deepens in the central plains. There may be a window for precip chances along the front during this period, mainly in the Rolling Plains where the front intersects deeper moisture. Cooler temperatures for Saturday in the wake of the front. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/55
Hazardous weather outlook, Apr 16, 6:06 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 606 PM CDT Sun Apr 16 2017 TXZ021>044-172315- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 606 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms will be possible this afternoon and evening with the highest chances favoring along and east a line from Silverton to Plains. The main severe threat will be very large hail up to the size of baseballs and damaging winds in excess of 70 mph. Isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms will be possible Monday afternoon and evening mainly to the east of the Caprock escarpment. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Apr 16, 8:19 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL BROWNFIELD 33.18N 102.27W
04/16/2017 M1.50 INCH TERRY TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1700136
JWJLocal storm report, Apr 16, 8:34 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 NNW BROWNFIELD 33.19N 102.28W
04/16/2017 E2.00 INCH TERRY TX TRAINED SPOTTER
EASTER EGG SIZE HAIL ALONG HWY 137 N OF BROWNFIELD
&&
EVENT NUMBER LUB1700137
JWJLocal storm report, Apr 16, 9:00 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD BROWNFIELD 33.18N 102.27W
04/16/2017 TERRY TX STORM CHASER
STREET FLOODING REPORTED IN BROWNFIELD
&&
EVENT NUMBER LUB1700138
JWJLocal storm report, Apr 16, 10:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1030 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 10 W SILVERTON 34.47N 101.48W
04/16/2017 E2.50 INCH SWISHER TX FIRE DEPT
1025 PM FUNNEL CLOUD 10 W SILVERTON 34.47N 101.48W
04/16/2017 SWISHER TX FIRE DEPT
&&
EVENT NUMBER LUB1700139
EVENT NUMBER LUB1700140
JWJThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:25 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 35 min |
| Apr 16, 8:11 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 34 min |
| Apr 16, 8:31 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 29 min |
| Apr 16, 8:45 PM CDT | Areal Flood Advisory | LUB | Terry | 4 hr |
| Apr 16, 8:48 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 27 min |
| Apr 16, 8:57 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 33 min |
| Apr 16, 9:11 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 34 min |
| Apr 16, 9:16 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 29 min |
| Apr 16, 9:23 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 52 min |
| Apr 16, 9:39 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 36 min |
| Apr 16, 9:42 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 33 min |
| Apr 16, 9:44 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 31 min |
| Apr 16, 9:52 PM CDT | Tornado Warning | LUB | Briscoe, Swisher | 23 min |
| Apr 16, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 17 min |
| Apr 16, 10:27 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 33 min |
| Apr 16, 10:55 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 35 min |
| Apr 16, 11:03 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 27 min |
| Apr 16, 11:17 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 28 min |
| Apr 16, 11:37 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 38 min |
| Apr 16, 11:46 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 29 min |
| Apr 17, 12:19 AM CDT | Areal Flood Advisory | LUB | Childress | 116 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.